Naidoo Discusses Advances in the Management of Immunotherapy-Related AEs

Shannon Connelly
Published: Monday, Mar 12, 2018

Jarushka Naidoo, MBBCh
Jarushka Naidoo, MBBCh
As the use of immunotherapy continues to expand in the treatment of cancer, including lung cancer, it becomes increasingly important to educate providers, patients, and caregivers on the potential side effects associated with these treatments, explains Jarushka Naidoo, MBBCh.

In patients with lung cancer, pneumonitis is the most commonly seen immune-related adverse event (irAE), which is a subset of side effects that can occur after treatment with immunotherapy. There have been several advancements in recent years to help guide providers in managing these side effects, including the publication of guidelines for diagnosing and treating irAEs.

During the 5th Annual Miami Lung Cancer Conference, Naidoo, assistant professor of oncology, Johns Hopkins University, discussed some of the most commonly seen irAEs in patients with lung cancer, how to manage these irAEs, and other recent advancements in this area.

OncLive: Can you provide an overview of your talk on managing irAEs?

Naidoo: irAEs are a subset of side effects that may occur as a result of immunotherapy treatment for cancer. The talk was focused on what some of these common irAEs are—particularly in the context of patients with lung cancer—how we might identify them, and what we have learned since these side effects were first recognized in the early clinical trials. 

What are some of the irAEs you talked about?

I focused on some of the advances that have come about in the field of immune-related toxicity in the last number of years. The first is that there have been a number of published guidelines to assist clinicians and any type of oncology provider in their ability to diagnose and identify an immune-related side effect. These include the ESMO guidelines, the SITC guidelines, and, more recently, a collaboration between the American Society of Clinical Oncology (ASCO) and the National Cancer Control Network (NCCN).

From there, I focused much of my talk on pneumonitis, because this is the side effect that most plagues lung cancer patients. It can be difficult to discern between pneumonitis, which is defined as a focal or diffuse inflammation of the lung parenchyma, or pneumonia, or progression of a patient's lung cancer. We talked a little bit about what the recommendations are and how these have changed over the years. It is widely accepted now that patients need a high-resolution CT scan, however, they can have a chest x-ray initially according to the recently published guidelines. In patients who are symptomatic, it is encouraged to consider a bronchoscopy with or without a lung biopsy to discern if somebody has pneumonitis or not. In some instances, where it is difficult to discern between either of these, patients may be treated with corticosteroids as well as empiric antibiotics. We would hope that with time some of these algorithms may be further refined. 

From there, we also touched a little bit on colitis. This hasn't been something that we have seen a lot in the lung cancer field, but now that we have been giving the combination of nivolumab [Opdivo] and ipilimumab [Yervoy] for small cell lung cancer, ipilimumab is associated with colitis and we are starting to see that now as a toxicity, particularly with giving the combination. We talked a little bit about the fact that this can sometimes be a steroid-refractory clinical event, and that patients may respond to infliximab [Remicade] and there may be newer immunosuppressants, such as the agent vedolizumab [Entyvio] that has been described in a couple of case studies and is included in the guideline. 

Have there been any studies in particular that have really allowed us to learn about these irAEs?

In the pneumonitis field, I was very fortunate to publish a study in the Journal of Clinical Oncology last year that was a large reported series, a collaboration between Memorial Sloan Kettering and the Melanoma Institute of Australia. That series included more than 40 patients with pneumonitis from immune checkpoint inhibitors from all solid tumors, but mainly included lung cancer and melanoma patients. What was novel about that study was that it comprehensively reported that pneumonitis can occur at any time during the treatment of a patient with immunotherapy. It has since been reported that this can even occur after immunotherapy has stopped.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: How to Use Liquid Biopsies Throughout the Lung Cancer Treatment Continuum OnlineJan 31, 20191.5
35th Annual Chemotherapy Foundation Symposium: Innovative Cancer Therapy for Tomorrow® Clinical Vignette SeriesJan 31, 20192.0
Publication Bottom Border
Border Publication
x